Log in
NRAS
23,344 members β€’ 27,209 posts

How to proceed?

This question is in relation to infusions or Biologics. I recently had the second round of Rituxan. This infusion was done in two hours vs 5:1/2. The experience was horrific.

Question, I feel like I was physically assaulted. I finally caught the nurses attention to tell her my ears were burning. Her reaction was to tell me I could handle it. I literally cried through most of that infusion. I am now furious. Why was it rushed. I have had nothing but extreme drug reactions thus far. I want to know who decided to rush it and why. Should I contact doctor or jointeffort ? It cannot be in pharmacies best interest to rush it. Only risk potentially fatal reactions? So that leaves Doctor or nurse. Is nurse following protocol or a little passive aggressive? Should I let it go and just ensure it does not happen again? Or should I make an issue of it. I was looking up reactions and found an article stating four RA deaths were attributed to Rituxan! Clearly not a drug to be taken lightly? Does raising the issue compromise my health care moving forward?

10 Replies
oldest β€’ newest

I think you should complain. As you say Rituximab is a scary drug, and you don't want that to happen again to you (or anyone else!). Not that the speed of infusion influences whether or not you get the awful thing (I forget it's name) that rituximab can cause. Sometimes being known as a patient who stands up for herself can be a good thing.

If it were me I would look to see if the hospital has a complaints policy. If so, follow it. If not write formally to the hospital. Go straight to the top and don't try to contact the nurse who will just be defensive. Try to write calmly, setting out how distressed and upset you were, and making it clear you asked for the procedure to be slowed. Don't make any personal comments about the nurse, but merely say you weren't listened to or treated respectfully. And emphasise that you felt physically assaulted - that is a crime!

And say what you want to happen - and apology & assurance that this will never happen again to you or anyone else?

3 likes
Reply

I don't tend to respond to biologics queries because not having had them my knowledge is limited & experience nil but I really do think you should tackle this & report your experience to someone in the know at your hospital. The following link gives precise information (intended for Biologics Nurses in the UK but would think the guidelines are the same for you in the US) my.rcn.org.uk/__data/assets... I think specific note should be taken of Treatment dose and pre-medication (page 3) & Practical Considerations (page 5). Go armed with the info (& any you've gathered yourself), I'm sorry I don't know the complaints procedure there but here it would be to the Patient Relations Team at hospital. Hopefully your very real concerns should be understood. The treatment you received isn't acceptable in any way shape or form.

3 likes
Reply

I totally agree with the two comments you have received so far...COMPLAIN OR AT THE VERY LEAST RAISE YOUR CONCERNS!!! Sorry for shouting but this is awful treatment and what sounds like a horrible experience for you.

I have Rituximab infusions and always have a reaction on the first one, itchy scalp, ears, back and sneezing...the infusion is STOPPED immediately and I'm injected with extra antihistamine and hydrocortisone then examined by a doctor to get the ok to continue, then the infusion is restarted but at a very slow rate it takes nearly 8 hours but I don't care as long as it is done safely. The only thing I can think of is that as the first was done at the normal rate and you didn't have a reaction...they thought you'd be ok for the second at a faster rate...but even so 2.5 hours seems extremely fast. It's a very strong drug and your healthcare team should be respecting that and your care.

I hope you feel better soon and that Rituximab works for you after you get over this...good luck and let us know how you get on. 😊

1 like
Reply

You should report that nurse's response to your Rheumy or the unit manager. I had a similar reaction to you ....burning ears & face....big red patches appeared .....on my first infusion...just like when you eat something you are allergic to.

The first infusion should always be at the slowest rate incase of an even more violent reaction. My Rheumy nurse had told me this before I started RTX.

My infusion was stopped for 30 minutes, I was given anti histamine & more steroid ( not Prednisolone) was added to my infusion, which eventually lasted for 9 hours. My Rheumy was most concerned & prescribed a slower start to my next infusion which passed without incident in 7 hrs.

I have now had three infusions & apart from getting very tired I am happy with the results - so far....but the nurses are very vigilant & watch over us all the time.

I have obviously been very lucky with my treatment.... do your nurses do Temp/pulse/resp every 30 minutes & observe you regularly, are you weighed before every infusion & asked if you feel well? Do you have a blood test in the 7 days prior infusion? if not the Rheumy & unit manager should be informed. I know I must sound Bolshie, but you don't mess with Rituximab!

Hope your next infusion is less awful.....I would have switched off the drip if nothing had been done when I had a reaction.....but then that is me...control freak to the end!

AC

1 like
Reply

No no and no. She was alone giving infusions to six patients at one time. I took Prednisone the night before and Benadryl an hour before. When I did finally get her attention , I told her my ears were burning. Her response was to tell me I could handle it! I was having chills, teeth chattering. My hips and back felt like they were going to explode. I was literally crying by the second hour. I never cry, so I was furious when I realized this was because of the speed. I also went online the following day and stumbled on an article on four deaths attributed to Rituxan. None were infusion reactions. I am Canadian. I am becoming aware of the complaint policies. I have decided to wait until I am calmer. My instinct is to stop all treatment. To be honest I have not responded well to any drugs. Which is why I am so angry that they would risk rushing the second treatment! I will let you all know how this turns out. It is a private clinic, no hospital.

Reply

I just tried to answer HH.NMH.& LB, but it just disappeared in the ether. In brief....

RTX is a made order prescription, one size does not fit all

Before decidiing to have it you should have a detailed talk with your Rheumy nurse....ask exactly what will happen at your first infusion & if things seem wrong when you start ......ask lots of questions.

The rheumy nurse does not carry out the infusion-this is done by specially trained chemotherapy nurses who specialise in infusions and know exactly what to do in case of a bad reaction.

The reaction of a rash could be the precursor to respiratory distress & will(or should) be taken seriously. After all not breathing is a a big iNoNo in any situation.

The starting timing of the infusion is decided by the doctor not the nurses. It is written in the black bag that covers the pink infusion bag. Rituximab is light-sensitive & is covered by the pink bag during infusion to protect it from the light.

Before it is administered two nurses cross check all the details, check they are entered correctly on the infusion machine, and then cross check my details with the prescription.

Think that about covers it....but if you are at all doubtful...just ask....it's better to be curious than have a nasty reaction!

1 like
Reply

Hi did they not give you a test dose to begin with my daughter works on a clinic that gives these drugs they always give a test dose first just to make sure you don't react and plus if you do react you should have been given antihistamines, I'm betting that nurse isn't a regular member of that team, drives me mad how some people in the medical profession don't give a damm.

Reply

She is the head nurse in my clinic. To be honest I am not sure she is the problem. Clearly the clinic is grossly under staffed. I think the issue is pure greed. With six patients receiving infusions the pharmacy is making a fortune, why can't they provide nursing staff. I will not drop this because I want to ensure no other person suffers for their convenience.

Reply

Luckily in the UK RTX is strictly monitored, & on the NHS is only given in controlled facilities. There are about 25 patients being treated with chemo & Biologics in the unit I attend & there are about 8 nurse specialists, 6 RN,s training to be nurse specialists & around 4 or 5 Health Care Assistants who do regular TPR's, & bring around drinks & serve us a packed lunch.

Also a big benefit is we get free parking....it would be quite expensive as I am usually there for around 9 hours.

I must say I have nothing but praise for the treatment I have received having RTX infusions.....I am sorry you have been so poorly treated. Is there any possibility of changing the location you receive your treatment?

Reply

I think it maybe necessary to change Rheumatologist. I have been very fond of her up til now lol I still like her but I am not sure I am ready to have any more Biologics. If I do , not at that clinic.

Reply

You may also like...